Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 334, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2001, 3:21 PM CDT for Hardin County, Marshall County, Iowa. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 3:21 PM CDT (20:21 UTC)
- Expired
- Sep 7, 2001, 4:05 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hardin County, IA, Marshall County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 3:35 PM CDT | Thunderstorm Wind 70 E | Hubbard, IA | |
| Sep 7, 3:40 PM CDT | Thunderstorm Wind 65 E | Hubbard, IA | |
| Sep 7, 3:43 PM CDT | Thunderstorm Wind 52 E | Eldora, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
778
WUUS53 KDMX 072022
SVRDSM
IAC083-127-072105-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT FRI SEP 7 2001
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARDIN COUNTY IN CENTRAL IOWA
WESTERN MARSHALL COUNTY IN CENTRAL IOWA
* UNTIL 405 PM CDT
* AT 320 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES NORTHWEST OF STATE CENTER...OR ABOUT
42 MILES NORTH OF DES MOINES...MOVING NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR ST. ANTHONY AROUND 330 PM
NEAR ELDORA AROUND 340 PM
NEAR IOWA FALLS AROUND 345 PM
SIGNIFICANT DAMAGE HAS BEEN REPORTED WITH THIS STORM.
HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.
SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.
LAT...LON 4221 9325 4188 9323 4186 9299 4255 9303
4254 9348 4222 9346
JUNGBLUTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 11:55 AM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 7, 11:55 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1155 AM CDT FRI SEP 7 2001 FRONT MAKING SLOW PROGRESS EAST INTO IOWA AS MORNING CONVECTION MOVES RAPIDLY EAST. SEVERAL LOW LEVEL BOUNDARIES EXIST IN THE POST CONVECTIVE ATMOSPHERE ACROSS CENTRAL IOWA WITH SOME RECOVERY TAKING PLACE. ALTHOUGH SHEAR IS NOT OVERWHELMING...HAVE SEEN INDICATIONS OF BACKING WIND NEAR THE FRONT WHERE CURRENT CONVECTION IS DEVELOPING. STORM ALSO MOVING RATHER QUICKLY IN RAPID SOUTHWEST FLOW AND WOULD NOT BE SURPRISED TO SEE STRONGER STORMS PRODUCE SVR GUSTS DURING THE AFTERNOON. IN ADDITION...MOIST ATMOSPHERE AND HENCE LOW LFC COULD CONTRIBUTE TO A QUICK SPIN UP OF A TORNADO. THE MAIN DIFFERENCE FROM YESTERDAY IS THE LACK OF A STRONG UPPER LEVEL VORT. HAVE UPDATED FORECAST TO INCLUDE THE POSSIBILITY OF SEVERE STORM THIS AFTERNOON. HEAVY RAINS CONTINUE TO BE A THREAT AS DEEP MOISTURE IS IN PLACE AND WL ALSO MENTION IN ZONES. .DSM...NONE COGIL
In the hours before
Special weather statement, Sep 7, 11:53 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1153 AM CDT FRI SEP 7 2001
A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS MORNING AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY TOMORROW MORNING. THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS. MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS. ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL. SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.
HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON...
DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO AND WAVERLY
1153 AM CDT FRI SEP 7 2001
* EVENT TIMING... ANYTIME THIS AFTERNOON AND TONIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ007-016-017-025-026-034>036-045>047-057-058-070-081100-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...FORT DODGE...
MASON CITY AND WEBSTER CITY
1153 AM CDT FRI SEP 7 2001
* EVENT TIMING... THROUGH MIDNIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ004>006-015-023-024-033-044-081100-
CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...DENISON AND ESTHERVILLE
1153 AM CDT FRI SEP 7 2001
* EVENT TIMING... THIS AFTERNOON
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... LOW
SMALL
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Sep 7, 8:23 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 42 min |
| Sep 7, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 42 min |
| Sep 7, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 41 min |
| Sep 7, 3:12 PM CDT | Severe Thunderstorm Warning | DMX | Story | 38 min |
| Sep 7, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 39 min |
| Sep 7, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 39 min |
| Sep 7, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 25 min |
| Sep 7, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.